Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Raleigh, NC

June 7, 2005Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 7, 2005, 5:33 PM EDT for Chatham County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2005, 5:33 PM EDT (21:33 UTC)
Expired
Jun 7, 2005, 6:15 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:45 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 7, 2:45 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE JUN 7 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
CONVECTION HAS DEVELOPED ALONG LEFTOVER BOUNDARIES FROM PRIOR
CONVECTION AND ROUGHLY IN THE ZONE OF A SOUTHWEST TO NORTHEAST
SYNOPTIC SURFACE BOUNDARY. AS OF THIS TIME CELLS ARE GENERALLY
DEVELOPING AND DYING AFTER CREATING MORE CONVECTION ON THE
THUNDERSTORM GUST FRONTS. ANY PERSISTENT CELL COULD BECOME A FLOOD
THREAT.

PERSISTENCE WILL LARGELY BE THE FORECAST TREND BUT WITH A MINOR
COOLING TREND IN AFTERNOON HIGHS. GFS 850 MILLBAR WINDS MORE SOUTH
THAN THE ETA/NAM AND THIS PULLS MORE MOISTURE INTO THE AIR COLUMN
AND HELPS TO BUMP THE GFS FORECAST POPS INTO THE LIKELY RANGE
WEDNESDAY AFTERNOON. THERE IS VERY LITTLE TO ACT AS A TRIGGER OTHER
THAN AFTERNOON HEATING AND WILL KEEP POPS IN THE CHANCE RANGE. LOSS
OF THE SYNOPTIC SURFACE BOUNDARY FOR WEDNESDAY ALSO A FACTOR.

THURSDAY AND FRIDAY WILL SEE AFTERNOON CONVECTION WITH WEAK SOUTH
FLOW AROUND THE OFFSHORE SURFACE HIGH.

ALTHOUGH WINDS ARE WEAK... ENOUGH TIME WILL PASS TO ADVECT IN COOLER
AIR FROM THE SOUTHEAST AND INITIATE A WEAK COOLING TREND IN HIGHS.
HAZE AND INCREASED AFTERNOON CLOUD COVER WILL ALSO AID THE COOLING
TREND. LOWS SHOULD NOT STRAY FAR FROM 70 DEGREES.
&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
A PERSISTENCE FORECAST WILL BE USED THIS PERIOD AS THE WESTERN
ATLANTIC RIDGE WILL BE THE DOMINANT WEATHER FEATURE OVER THE REGION.
THE RIDGE BUILDS SLIGHTLY TO THE WEST ON SATURDAY...WHICH WILL GIVE
DIURNAL POPS SLIGHTLY HIGHER IN THE WEST THAN THE EAST AROUND THE
PERIPHERY OF THE RIDGE. HIGH TEMPERATURES EACH DAY WILL BE 85 TO 90
WITH LOWS 65 TO 70.

.AVIATION...
NUMEROUS BOUNDARIES EXIST ACROSS THE AREA FROM YESTERDAYS
CONVECTION AND FROM DIFFERENTIAL HEATING THIS MORNING. THESE WILL BE
THE FOCUS OF CONVECTIVE DEVELOPMENT THIS AFTERNOON. COVERAGE SHOULD
BE ENOUGH TO WARRANT VCTS AT ALL SITES. AS HAS BEEN THE CASE THE
PAST SEVERAL DAYS...FOG AND LOW CLOUDS WILL DEVELOP IN THE EAST
BETWEEN 06Z AND 09Z...WITH IFR VIS AND LIFR CIGS AT RDU/FAY/RWI.
THIS SHOULD BE SLOW TO LIFT IN THE MORNING...BETWEEN 14Z AND 16Z.
GSO AND INT SHOULD AGAIN HAVE MVFR FOG FOR A FEW HOURS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jun 7, 6:15 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
615 AM EDT TUE JUN 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
615 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TODAY
ACROSS THE AREA. ISOLATED FLOODING FROM HEAVY RAINFALL IS POSSIBLE
FROM NEARLY STATIONARY OR SLOW MOVING STORMS. FREQUENT LIGHTNING
WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARM AND MOIST AIRMASS WILL BE IN PLACE THROUGH THE PERIOD.
LOCALIZED FLOODING WILL BE POSSIBLE ACROSS THE AREA...ESPECIALLY
ACROSS WESTERN AREAS OF THE STATE AS THE WARM AND MOIST AIR LIFTS
ALONG THE HIGHER TERRAIN.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BL

In the hours before

Local storm report, Jun 7, 4:12 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     MACON                   36.44N 78.08W
06/07/2005                   WARREN             NC   LAW ENFORCEMENT

            TREE LIMBS DOWN COVERING US HIGHWAY 158.

&&

MWS
Local storm report, Jun 7, 4:30 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     FRANKLINTON             36.10N 78.46W
06/07/2005                   FRANKLIN           NC   LAW ENFORCEMENT

            TREES DOWN NEAR US HIGHWAY 1.

&&

MWS
Special weather statement, Jun 7, 4:36 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT TUE JUN 7 2005

NCZ041-072130-
WAKE-
436 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 530 PM
EDT...

AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FALLS...BAYLEAF...WAKE FOREST AND NEAR THE RALEIGH DURHAM
INTERNATIONAL AIRPORT. THESE STORMS WILL MOVE SLOWLY SOUTH INTO
RALEIGH OVER THE NEXT HOUR.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

VERY HEAVY RAINFALL WILL REDUCE VISIBILITY FOR MOTORISTS. MOTORISTS
SHOULD REDUCE SPEEDS IN AREAS OF HEAVY RAIN TO AVOID HYDROPLANING.

THESE THUNDERSTORMS ARE ALSO PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

JO
Local storm report, Jun 7, 4:52 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 E MOUNT GILEAD        35.22N 79.97W
06/07/2005                   MONTGOMERY         NC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR NC 731.

0405 PM     TSTM WND DMG     8 ESE WINSTON-SALEM     36.06N 80.13W
06/07/2005                   FORSYTH            NC   BROADCAST MEDIA

            TREES DOWN AND AN OUTBUILDING DAMAGED.

&&

MWS
Local storm report, Jun 7, 5:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             RALEIGH                 35.81N 78.64W
06/07/2005  1.00 INCH        WAKE               NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AT INTERSECTION OF SANDY FORKS AND
            FALLS OF THE NEUSE. NUMEROUS OTHER REPORTS OF DIME SIZE
            HAIL IN NORTH RALEIGH.

0505 PM     TSTM WND DMG     5 N LEXINGTON           35.88N 80.26W
06/07/2005                   DAVIDSON           NC   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN.

&&

MWS
Local storm report, Jun 7, 5:31 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      RALEIGH                 35.81N 78.64W
06/07/2005                   WAKE               NC   AIRPLANE PILOT

            ONE AND A HALF FEET OF WATER COVERED INTERSECTION OF
            FALLS OF THE NEUSE AND SPRING FOREST ROAD. FLOOD WATERS
            MOVED AN SUV.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:59 PM EDTSevere Thunderstorm WarningRAHWarren16 min
Jun 7, 3:29 PM EDTSevere Thunderstorm WarningRAHDurham31 min
Jun 7, 3:37 PM EDTSevere Thunderstorm WarningRAHHalifax23 min
Jun 7, 3:50 PM EDTSevere Thunderstorm WarningRAHWarren40 min
Jun 7, 4:01 PM EDTSevere Thunderstorm WarningRAHMontgomery44 min
Jun 7, 4:04 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash47 min
Jun 7, 4:23 PM EDTFlash Flood WarningRAHDurham2 hr
Jun 7, 4:39 PM EDTSevere Thunderstorm WarningRAHAlamance36 min
Jun 7, 4:52 PM EDTSevere Thunderstorm WarningRAHWake23 min
Jun 7, 4:57 PM EDTSevere Thunderstorm WarningRAHDavidson33 min
Jun 7, 5:09 PM EDTFlash Flood WarningRAHAlamance96 min
Jun 7, 5:15 PM EDTFlash Flood WarningRAHWake2 hr
Jun 7, 5:15 PM EDTSevere Thunderstorm WarningRAHWake52 min
Jun 7, 5:16 PM EDTSevere Thunderstorm WarningRAHChatham29 min
Jun 7, 6:31 PM EDTSevere Thunderstorm WarningRAHRandolph15 min
Jun 7, 7:59 PM EDTSevere Thunderstorm WarningRAHHoke42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.